Anaesthesia, 1983, Volume 38, pages 269-274
Atypical ventricular tachycardia (forsade & pointes)
A postOp~mthe d - 8
M. G. ALEXANDER AND P. D. POTGIETER
Torsade de pointes is an atypical or variant ventricular tachycardia. We report a cme of atypicol
ventricular rachycardia (lorsade de pointes) in o patient with severe obstrucrive lung dbeme which
occurredfollowing surgery. The factors that may precipitate this dysrhythmia often OCM in the post-
operative period. The correct diagnosis is vital as the treatment for this dysrhythmia dflers morkedly
from the treatment for the more common ventriculm tachycardia.
Heart; dysrhythmia, ventricular.
Torsade & poinres, an atypical or variant ventri-
cular tachycardia, has recently been well de-
scribed by Krikler et al.1.2 We present a case
of atypical ventricular tachycardia of the torsode
de poinres variety which occurred following
pleurectomy in a patient with severe obstructive
lung disease. The factors that precipitate this
dysrhythmia often occur in the postoperative
period. The diagnosis is difficult if not suspected
and the usual treatments for ventricular tachy-
cardia aggravate this dysrhythmia.
c a s e history
The patient was a 56-year-old male with severe
obstructive lung disease and previous pulmonary
tuberculosis who presented with a spontaneous
pneumothorax. The chest X-rays showed a
normal sized heart with a large left-sided
pncumothorax and apical fibrosis. %rial blood
gases and electrolytes are shown in Table I.
Serial electrocardiograms (ECG) are shown in
An intercostal drain was inscrtcd but becaw
of the persistence of a bronchopleural fistulae
and pneumothorax, a talc pleurodesis was
performed under general anaesthesia. The patient
was given thiopentone 175 mg, suxamethonium
50 mg and the trachea was intubated with an
orotracheal tube. Anaesthesia was maintained
with intermittent positive pressure ventilation
(IPPV) using halothane 0.5-l.5% and qua1
proportions of N,O and 02. Anaesthesia was
uncomplicated lasting 30 minutes and the patient
Postoperatively the patient’s course was com-
plicated by hypotension, hypovolaemia and a
supraventricular tachydysrhythmia which was
M.G. Alexander, BDS. MB, ChB(Rand), Medical Registrar. Department of Medicine, P.D. Potgieter. ME.
ChWCape Town), FFA(SA), Principal Specialist, Department o f Anaesthetics, Groote Schuur Hospital. Caw
Town, South Africa.
00032409/83/030269 + 06 $03.00/0 @ 1983 The Association of Anaesthetists of GI Britain and Ireland
6. Cuuv P, FITCIU~
Ventricular arrhythrmas and hypokalaemia. h c e r
1976; 2 23 1-3.
7. W u m WF. BURCHEU HB. Serum potassium and
the electrocardiogram in hypokalemia. Circulalion
1960; 21: 50S21.
8. MELTZU RS, ROBERT EW. McMonnow M.
D, STUSBS W, KRuurn D.
MARTIN RP. Atypical Ventricular Tachycardia as
a Manifestation of Disopyramide Toxicity. Ameri-
can Journal o f Cardiology 1978; 42 104%53.
9. KQSSMANN CE. Torsade de Pointes: an addition to
the nosography of ventricular tachycardia. The
American Journal o f Cardiology 1978: 42: 1054-
M.G. Alexanakr and P.D. Potgieter